Alert archive / California / Special Weather Statements in 2012

Special Weather Statement, NWS San Diego, CA

August 9, 2012San Diego County, California

NWS San Diego, CA issued this special weather statement at Aug 9, 2012, 3:55 PM PDT for San Diego County, California. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2012, 3:55 PM PDT (22:55 UTC)
Expired
Aug 9, 2012, 4:45 PM PDT
In force
50 min
Issued by
NWS San Diego, CA

County San Diego County, CA

The radar

The San Diego radar (KNKX), 49 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 3:58 PM PDTHAIL 0.5Palomar Mountain, CAONE HALF INCH HAIL WAS OBSERVED ALONG WITH 0.47 INCH OF RAIN IN THE LAST ONE AND ONE-HALF HOUR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.9 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2012-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2012-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1874 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

731 
WWUS86 KSGX 092255
SPSSGX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
355 PM PDT THU AUG 9 2012

CAZ050-058-092345-
SAN DIEGO COUNTY MOUNTAINS-
SAN DIEGO COUNTY VALLEYS-
355 PM PDT THU AUG 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SAN DIEGO COUNTY UNTIL
445 PM PDT...

AT 348 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PALOMAR MOUNTAIN...OR 21 MILES NORTH OF 
RAMONA...THE STORM WAS ALMOST STATIONARY.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...PALOMAR MOUNTAIN AND OAK
GROVE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3322 11688 3343 11696 3343 11663 3328 11666
      3322 11670
TIME...MOT...LOC 2254Z 112DEG 10KT 3334 11678

$$

PG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this special weather statement went out at Aug 9, 2:00 PM PDT, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 9, 2:00 PM PDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT THU AUG 9 2012

.SYNOPSIS...
STRONG HIGH PRESSURE OVER THE SOUTHWEST WILL CONTINUE TO BRING HOT
DAYS AND VERY WARM NIGHTS INTO THE WEEKEND. A VERY SHALLOW MARINE
LAYER WILL BRING PATCHY FOG AND WILL MODERATE TEMPERATURES ALONG THE
COAST. A FEW SHOWERS AND THUNDERSTORMS ARE EXPECTED IN THE MOUNTAINS
EACH AFTERNOON THROUGH THE WEEKEND. A GRADUAL COOLING TREND WILL
BEGIN IN THE COASTAL ZONES SATURDAY...THEN SPREAD INTO THE VALLEYS
SUNDAY BEFORE REACHING THE MOUNTAINS AND DESERTS MONDAY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

QUITE A FEW THUNDERSTORMS HAVE POPPED UP IN THE MOUNTAINS TODAY.
TEMPERATURES ARE RUNNING AS HIGH AS YESTERDAY AND IT IS EVEN MORE
HUMID IN THE DESERT. BUT IT IS A LITTLE COOLER AT THE COAST. THE
STRONG HIGH PRESSURE RIDGE AND THE WEATHER IT IS PRODUCING WILL
CONTINUE THROUGH FRIDAY. HOWEVER...THERE IS A MORE ORGANIZED MARINE
LAYER THAT WILL PRODUCE MORE COASTAL LOW CLOUDS AT LEAST TONIGHT AND
FRIDAY MORNING. ENOUGH MONSOON MOISTURE AND INSTABILITY WILL KEEP
ISOLATED TO SCATTERED THUNDERSTORMS IN OUR MOUNTAINS EACH AFTERNOON
THROUGH SATURDAY...BUT ISOLATED AT BEST SUNDAY AND MONDAY AFTERNOONS
AS THE MONSOON MOISTURE BACKS OFF. THE RIDGE BEGINS TO WEAKEN
SATURDAY AND THE INLAND COOLING TREND WILL GET UNDERWAY. COOLER
WEATHER WILL MIGRATE FARTHER INLAND EACH DAY SO THAT BY MONDAY EVEN
THE MOUNTAINS AND DESERTS WILL BE NOTICEABLY COOLER. A DRY 110 IN
PALM SPRINGS INSTEAD OF A HUMID 115 FOR EXAMPLE. THE MARINE LAYER
CLOUDS WILL PUSH FARTHER INLAND MONDAY THROUGH AT LEAST WEDNESDAY.
FOR LATER NEXT WEEK THE GFS MODEL IS HINTING AT THE BIG RIDGE
REBUILDING OVER THE SOUTHWEST WHILE THE EURO KEEPS IT FARTHER EAST.
EITHER WAY WE EXPECT SEASONABLY HOT WEATHER INLAND WITH A NOT VERY
EXTENSIVE MARINE LAYER CLOUD COVER.

&&

.AVIATION...
091957Z...COAST/VALLEYS...THROUGH 10/0800 UTC...UNRESTRICTED VIS AND
SCT-FEW CLDS IN THE 10000-20000 FT MSL LAYER. 10/0800-1500
UTC...PATCHY STRATUS/FOG LIKELY WITHIN 5 SM OF THE SAN DIEGO COUNTY
COAST...IMPACTING KSAN AND KCRQ WITH BKN CIGS 300-600 FT MSL AND VIS
2-5SM BR. TIMING IS SOMEWHAT UNCERTAIN. STRATUS/FOG WILL PROBABLY
ARRIVE AT KCRQ FIRST...AROUND 10/0800-1000 UTC...AND THEN TO KSAN
AROUND 10/1000-1200 UTC. EXPECT TOPS ONCE AGAIN AROUND 700-900 FT
MSL. STRATUS UNLIKELY TO MAKE IT INTO KSNA. STRATUS/FOG SHOULD CLEAR
OUT BY 10/1400-1600 UTC.

MTNS/DESERTS...VIS 3-6SM BR AND BKN-SCT CLDS 1500-2000 FT AGL TO
CONTINUE THROUGH AT LEAST 10/0000 UTC AT KTRM AND THE LOWER
COACHELLA VALLEY. ELSEWHERE...THROUGH 10/0300 UTC...SCATTERED
THUNDERSTORMS AND HEAVY SHOWERS WILL CONTINUE MAINLY OVER THE
MOUNTAINS...WITH STRONG UP/DOWNDRAFTS. EXPECT BKN-SCT CUMULUS WITH
BASES AROUND 10000 FT MSL...AND EMBEDDED CB WITH TOPS TO 40000 FT
MSL. 10/0300 UTC THROUGH FRIDAY MORNING...UNRESTRICTED VIS AND
SCT-FEW CLDS AOA 10000 FT MSL.

&&

.MARINE...
SOUTH SWELL WILL INCREASE AGAIN FRIDAY AND SATURDAY DUE TO A FETCH
GENERATED BY HURRICANE GILMA...WHICH IS NOW NEAR 17N/119W. GIVEN THE
SLOW NORTHWEST MOVEMENT OF THE STORM...FETCH ANALYSIS INDICATES THAT
THE SWELL CREATED BY THE HURRICANE WILL BE ABOUT 4-5 FEET/12-15
SECONDS ONCE IT ARRIVES IN OUR COASTAL WATERS LATE FRIDAY. THESE
HEIGHTS ARE 1-2 FEET ABOVE WAVE WATCH III GUIDANCE. HIGHER SURF WILL
BE POSSIBLE ALONG THE ORANGE COUNTY BEACHES...GENERALLY 4-7
FEET...LOCALLY 7-9 FEET. SAN DIEGO COUNTY LOOKS TO SEE MUCH LESS OF
THE SWELL...SINCE THE SOUTHERLY DIRECTION OF THE SWELL WILL BE
PRETTY MUCH PARALLEL TO MOST OF THE COASTLINE. HOWEVER...THE
SOUTH-WESTERLY ORIENTED BEACHES NORTH OF CARLSBAD COULD SEE SOME
ABOVE NORMAL SURF. A HIGH SURF ADVISORY MAY BE NEEDED LATE FRIDAY
AND SATURDAY. THE SWELL/SURF SHOULD GRADUALLY LOWER LATE SATURDAY
THROUGH SUNDAY.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

EXCESSIVE HEAT WARNING UNTIL 8 PM PDT FRIDAY FOR THE DESERTS AND THE
INLAND EMPIRE.

&&

PUBLIC...MM
AVIATION/MARINE...HARRISON
Hazardous weather outlook, Aug 9, 3:25 PM PDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
325 PM PDT THU AUG 9 2012

CAZ055-056-058-101300-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
325 PM PDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH EARLY EVENING. THE FLASH FLOOD POTENTIAL INDEX IS LOW. THE
RISK OF FLASH FLOODING IN MINIMAL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY AND SATURDAY...HOT WEATHER WILL CONTINUE...WITH TEMPERATURES
RANGING FROM 100 IN THE FOOTHILLS TO THE MID 80S ABOVE 6500 FEET.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS EACH
AFTERNOON THROUGH MONDAY. HOWEVER...THE FLASH FLOOD POTENTIAL INDEX
IS LOW AND THE RISK OF FLASH FLOODING IS MINIMAL.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CAZ048-061-062-101300-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
325 PM PDT THU AUG 9 2012

...EXCESSIVE HEAT WARNING IN EFFECT THROUGH FRIDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

VERY HOT. MAXIMUM TEMPERATURES WILL RANGE FROM 100 TO 110 IN THE
INLAND EMPIRE...AND FROM 113 TO 118 IN THE LOWER DESERTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HOT WEATHER WILL CONTINUE THROUGH SUNDAY...WITH TEMPERATURES 8 AND
15 DEGREES ABOVE AVERAGE. OVERNIGHT TEMPERATURES WILL ALSO REMAIN
QUITE WARM.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

CAZ060-101300-
APPLE AND LUCERNE VALLEYS-
325 PM PDT THU AUG 9 2012

...EXCESSIVE HEAT WARNING IN EFFECT THROUGH FRIDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

VERY HOT CONDITIONS WILL CONTINUE TO PREVAIL...WITH HIGH
TEMPERATURES RANGING BETWEEN 103 TO 113 DEGREES. SCATTERED SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING. THE FLASH
FLOOD POTENTIAL INDEX IS LOW. THE RISK OF FLASH FLOODING IN MINIMAL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HOT WEATHER WILL CONTINUE THROUGH SUNDAY...WITH TEMPERATURES BETWEEN
5 TO 10 DEGREE ABOVE AVERAGE.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS EACH AFTERNOON THROUGH
MONDAY. HOWEVER...THE FLASH FLOOD POTENTIAL INDEX IS LOW FOR
WEDNESDAY...THE RISK OF FLASH FLOODING IS MINIMAL.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CAZ042-043-050-057-101300-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS-
325 PM PDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

VERY HOT WEATHER WILL CONTINUE ACROSS THE INLAND AREAS...WITH HIGH
TEMPERATURES 8 TO 15 DEGREES ABOVE AVERAGE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HOT CONDITIONS WILL CONTINUE THROUGH FRIDAY...WITH GRADUAL COOLING
IN THE COASTAL ZONES SATURDAY...BEFORE SPREADING INTO THE WESTERN
VALLEYS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

PALMER

In the hours before

Special weather statement, Aug 9, 3:55 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
355 PM PDT THU AUG 9 2012

CAZ050-058-092345-
SAN DIEGO COUNTY MOUNTAINS-
SAN DIEGO COUNTY VALLEYS-
355 PM PDT THU AUG 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SAN DIEGO COUNTY UNTIL
445 PM PDT...

AT 348 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PALOMAR MOUNTAIN...OR 21 MILES NORTH OF
RAMONA...THE STORM WAS ALMOST STATIONARY.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...PALOMAR MOUNTAIN AND OAK
GROVE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3322 11688 3343 11696 3343 11663 3328 11666
      3322 11670
TIME...MOT...LOC 2254Z 112DEG 10KT 3334 11678

PG

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 1:24 PM PDTAreal Flood AdvisorySGXRiverside, San Bernardino3 hr
Aug 9, 3:09 PM PDTAreal Flood AdvisorySGXSan Bernardino3 hr
Aug 9, 4:46 PM PDTSpecial Weather StatementSGXSan Diego
Aug 9, 4:47 PM PDTSpecial Weather StatementSGXSan Diego8 min

Nearby

Special Weather Statements in California, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.